Skip to Content

Can Ativan help with Effexor withdrawal?

Answers

chuck1957 25 Mar 2017

CareBear34; yes it is possible that this Ativan could help you some with the Effexor withdrawals but at the same time you should be tapering down on the Effexor while taking the Ativan to help calm down your system. But there really is no sure way of getting off the Effexor without the doctors help and having the doctor give you a list of how much Effexor to go down each drop. Do not just stop the Effexor without tapering it down or you well go through some major side effects and withdrawals even if you're taking the Ativan tablets. hope this well help you some. Any more questions please let us know with another post and myself or someone else well gets back to you. have a good night.

Votes: +0
chuck1957 25 Mar 2017

CareBear34; I just noticed that you have a note above talking about VERTIGO one thing for sure the Ativan well help with that or ringing in the ears etc. good luck to you all well work out. Stay Positive.

CareBear34 25 Mar 2017

Hi chuck1957, that kind you so much for responding to my question. I'm having a horrible time trying to get through Effexor withdrawals. I put up a different post prior to this one, but the wasn't approved (not sure why).
Anyways, here's the scoop. My psychiatrist was tapering me off the Effexor. I told her that I wanted to go off of it because I was having bad side effects from it. I had been on it for 6 months, and also on Wellbutrin XL for a few years. My psychiatrist said if I wanted to I could try going off the Effexor and seeing if the Wellbutrin would be enough for me. I agreed to try.

Expand...

My regular dose of Effexor XR was 75mg. She told me to go down to 37.5mg and then stop. I did that and my last dose was on March 7/17. It was ok for a while; some dizziness, but not overbearable, and I could still function normally. This week has been completely different. Usually when I first wake up its ok, but after an hour or so the dizziness kicks in and seems to get worse and worse as the day goes on. I can hardly walk around my house without everything spinning, and I definitely can't drive! I've also had worsening depression. I don't want to go back on the Effexor, because, besides the bad side effecta it really didn't work well for me anyways. I would rather have something to get through this and then go on something else along with the Wellbutrin if needed.
I called my psychiatrist and couldn't get a hold of her (she isn't in the office much). I spoke to the receptionist yesterday and told her what's going on, and she said she has no appointments available let until my scheduled appointment date on (get this) May 11th! I cannot go on like this until May 11th! She said the best she could do was put me on a cancellation list. So here I am. I went to a walk-in clinic the other day and they gave me a prescription for Serc (Betahistine) to help with vertigo, which I take 3 times a day. It doesn't help. :( I've done a lot of reading on Effexor withdrawals and have seen that a lot of people have been prescribed Prozac to help with the withdrawals. I called my psychiatrist's office yesterday again but they had closed. I left a message asking if she could call her and ask her about the prescription since I can't see her, but I probably won't get a reply back until Monday now, since her office equipment is closed on the weekends.
I put the Ativan question up because she did prescribe me some (at my request) at my last appointment in February, and that's basically all I have on hand to try, other than narcotics that I take for pain (which I haven't been taking because I'm afraid it may make the dizziness worse).
I know that's a lot of information to take in, but please if you have any suggestions or ideas at all I would appreciate it so much. I'm at my wits end here. I mean, who tells someone to go off Effexor of all drugs, with basically no medical support when things like this happen? I feel very alone right now.

chuck1957 25 Mar 2017

Carebear34; I feel so bad for you, And you are right I have heard from many posters that Prozac does help them ease the withdrawal of the Effexor. It is a fantastic medication for those that it works for.I really am not too pleased with your doctor and being in the profession she is in and how some get very upset someone should be around on the weekend. You know if Advil does not bother your tummy that also may be worth a try I don't quite understand but many also say Ibuprofen has helped them with the withdrawals of the Effexor. ARE YOU TAKING ANY OF THE EFFEXOR AT ALL NOW OR DID YOU JUST STOP IT. BECAUSE THERE ARE BETTER WAS TO COME OFF OF IT. bUT REALLY YOU NEED TO GET THE DOCTOR TO GIVE YOU A WRITTEN LIST OF HOW TO DO IT. iF YOU DO HAVE A GOOD STOMACH AND DECIDE TO TRY THE ibuprofen make sure you take it with a full glass of water or a snack.

Expand...

And continue to take the Ativan also this might be worth a try and try your best to stay positive dear and feel free to write me just to have someone to bounce ideas off of. Also CareBear. try and call the doctors phone normally the doctor does have someone covering for them on the weekend if not themselves. Nobody should have to go through this. And you are not a bother at all so it is fine to continue to contact me, my friend, human contact helps. And to be honest I have been in your shoes at one time. Remember also it is important that you continue to flush your system as in drink plenty of water or juice and try to eat small meals at a time, This all helps and above all never give up you are stronger than any medication and you remember that it is just a matter of time and you well win this. It does help to continue to think this way. Okay. keep in touch if you need me. I am more than happy to help if i can. by the way CAREBEAR. i AM VERY SORRY FOR MY TYPING ERRORS AND SPELLING AND CAPS BUT MY EYES ARE PRETTY BAD FROM CHEMOTHERAPY. SO PLEASE FORGIVE ME FOR FELLING STUPID AND I HOPE YOU ARE ABLE TO UNDERSTAND ME I HAVE GOOD DAYS AND BAD. SO WHEN I TYPE CAPS ITS FOR ME TO SEE I AM NOT YELLING AT YOU. LOL KEEP THE FAITH AND STAY POSITIVE MY FRIEND. cHUCK1957

ahyperdoc 28 Mar 2017

Hey CareBear. While lorazepam (Ativan) and other benzodiazepines can reduce the anxiety and general "heeby jeeby" feelings associated with withdrawal from Effexor, it also can have a rebound effect when it comes to vertigo and hence may actually accentuate the feeling of dizziness and/or nauseousness. Not to scare you from using Ativan altogether just use with caution. The other quite bothersome symptoms of Effexor withdrawal tend to be neurologic in nature and include visual auras, seeing spots; the (perceived) loss of peripheral sight and also--one that I personally experienced--a feeling or sound like a minor electric shock within the head upon moving the eyes from side-to-side. Sadly, benzos such as Ativan have little to NO palliative effect on these type of withdrawal symptoms. The best way to go about weeing off of Effexor with the least amount of side-effects--in my personal and professional opinion--is to do a slow, extended taper off of the medication; titrating down the dose in very small increments. The take home is that although Ativan may provide some relief from your withdrawal symptoms, it can be tricky and may actually exacerbate some of them. I suggest only using it as a minor adjunct and ONLY under the supervision of an experienced doctor/therapist/clinician. I hope you feel better soon, CareBear34. Hang in there. As always, my best to you. >> RAY.

Votes: +0
Drugs.com free discount card

Further Information

Similar Questions

Search for questions

Still looking for answers? Try searching for what you seek or ask your own question.